Transient neurologic symptoms after spinal anesthesia: The evaluation of incidence and etiologic factors Spinal anestezi sonrasi geçici nörolojik semptomlar: Sikliǧin ve etyolojik faktörlerin deǧerlendirilmesi


TÜRKER Y. G. , GURBET A., Özçelik S., Uçkunkaya N.

Goztepe Tip Dergisi, vol.20, no.1, pp.1-6, 2005 (Peer-Reviewed Journal) identifier

  • Publication Type: Article / Article
  • Volume: 20 Issue: 1
  • Publication Date: 2005
  • Journal Name: Goztepe Tip Dergisi
  • Journal Indexes: Scopus, TR DİZİN (ULAKBİM)
  • Page Numbers: pp.1-6
  • Keywords: Bupivacaine, Lidocaine, Neurological complications, Spinal anesthesia

Abstract

Recent studies suggest that transient neurologic symptoms (TNS) commonly follow lidocaine spinal anesthesia. However, information about factors that affect their occurrence is still limited. Our aim for this prospective study was to evaluate potential risk factors related with TNS. During an 18-month period, 648 patients were studied, of whom 40% received lidocaine and 60% bupivacaine. Spinal anesthesia was performed with 22 G Quincke spinal needles for patients older than 60 years old and 25 G Quincke or Sprotte spinal needles for younger patients. For short term operations 20-80 mg 2% isobaric lidocaine or for long term operations 5-15 mg 0.5% hyperbaric bupivacaine was preferred respectively. TNS developed in 24% of patients in lidocaine spinal anesthesia and 0.5% of patients in bupivacaine spinal anesthesia. Our data also identified obesity, lithotomy position, out-patient status, and higher lidocaine doses as important risk factors in patients received lidocaine. Our results implied that transient neurologic symptoms commonly follow lidocaine spinal anesthesia but are relatively uncommon with bupivacaine. Obesity, lithotomy position and early mobilization may also augment TNS induced by spinal lidocaine.